Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Pocatello, ID

June 23, 2011Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 23, 2011, 2:25 PM MDT for Oneida County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 2:25 PM MDT (20:25 UTC)
Expired
Jun 23, 2011, 3:15 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3902 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS55 KPIH 232025
SVRPIH
IDC071-232115-
/O.NEW.KPIH.SV.W.0015.110623T2025Z-110623T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
225 PM MDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN SOUTHEAST IDAHO...

* UNTIL 315 PM MDT

* AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF HOLBROOK...OR 11 MILES NORTHWEST OF SNOWVILLE...
  AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   HOLBROOK...

LAT...LON 4207 11300 4212 11300 4237 11258 4208 11230
      4199 11272 4199 11294
TIME...MOT...LOC 2025Z 241DEG 26KT 4207 11286

$$

DMH
2 follow-up statements
794 
WWUS55 KPIH 232048
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
248 PM MDT THU JUN 23 2011

IDC071-232115-
/O.CON.KPIH.SV.W.0015.000000T0000Z-110623T2115Z/
ONEIDA ID-
248 PM MDT THU JUN 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR ONEIDA COUNTY...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOLBROOK...OR 12 MILES NORTH OF SNOWVILLE...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...HOLBROOK.

LAT...LON 4207 11300 4212 11300 4237 11258 4208 11230
      4199 11272 4199 11294
TIME...MOT...LOC 2048Z 241DEG 26KT 4215 11266

$$

DMH
042 
WWUS55 KPIH 232121
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
321 PM MDT THU JUN 23 2011

IDC071-232131-
/O.EXP.KPIH.SV.W.0015.000000T0000Z-110623T2115Z/
ONEIDA ID-
321 PM MDT THU JUN 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY HAS EXPIRED...

LOCATIONS AFFECTED INCLUDE...HOLBROOK.

LAT...LON 4207 11300 4212 11300 4237 11258 4208 11230
      4199 11272 4199 11294
TIME...MOT...LOC 2048Z 241DEG 26KT 4215 11266

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:40 PM MDT, 45 minutes earlier.

Area forecast discussion, Jun 23, 1:40 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT THU JUN 23 2011

.DISCUSSION...UPPER TROUGH BEARING DOWN ON IDAHO PER WV SAT
IMAGERY THIS AFTERNOON WITH SOUTHWEST FLOW ALOFT OVER EASTERN
IDAHO. BAND OF MOISTURE MOVING INTO THE REGION PER SATELLITE BUT
GOOD LOW LEVEL MOISTURE IN PLACE WITH SURFACE DEWPOINTS RANGING
FROM THE 40S AT HIGHER ELEVATION TO THE LOWER AND MID 50S IN THE
SNAKE PLAIN...AMPLY MOIST FOR THIS REGION. ATMOSPHERE BEGINNING TO
DESTABILIZE WITH LAPS ANALYZED LIFTED INDICES IN THE -2 TO -4
RANGE AND CAPE OVER 1500J/KG ACROSS THE SNAKE PLAIN. A FEW WEAK
STORMS HAVE ALREADY FIRED AT THE LEADING EDGE OF THE MID LEVEL
MOISTURE AND SURFACE FRONT ACROSS THE CENTRAL MTNS WITH THE
REMAINING AREA QUIET FOR NOW. EXPECT STORMS TO DEVELOP ACROSS THE
REGION THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING AHEAD OF
SURFACE FRONT. STRONGEST STORMS LIKELY TO STAY NORTH OF FCST AREA
BUT COULD SEE A FEW RATHER STRONG CELLS WITH DAMAGING WINDS AND
LARGE HAIL.

SURFACE FRONT AND UPPER TROUGH SHIFT NORTHEAST INTO CENTRAL AND
EASTERN MONTANA OVERNIGHT WITH CENTER OF UPPER LOW REMAINING AT
THE BC CANADA/ALBERTA BORDER. A LINGERING TAIL OF MOISTURE REMAINS
ACROSS THE REGION AND NAM IS VERY FAVORABLE IN CONTINUING
CONVECTION THROUGH THE DAY FRIDAY. HAVE NUDGED POPS UPWARD
SLIGHTLY. SFC GRADIENT TIGHTENS SOMEWHAT BEHIND FRONT AND WILL
ISSUE LAKE WIND ADVISORY FOR BREEZY CONDITIONS ACROSS AMERICAN
FALLS RESERVOIR. MODELS SHIFT UPPER LOW CENTER EAST BUT LEAVE
BASE OF TROUGH THROUGH MONTANA TOWARD EASTERN IDAHO WHILE UPPER
RIDGE TRIES TO BUILD ALONG COAST. CANNOT RULE OUT THE POSSIBILITY
OF ISOLATED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND ESPECIALLY
OVER HIGHER TERRAIN. NEXT PACIFIC LOW CONTINUES TO DEVELOP OFF THE
PACNW COAST WITH BROAD RIDGE MOVING INTO THE NORTHERN ROCKIES FOR
MONDAY. SHOULD SEE CONDITIONS QUIET DOWN SOME EARLY NEXT WEEK BUT
THERE HAVE BEEN SOME DIFFERENCES IN THE EXTENDED MODEL RUNS. EARLY
LOOK AT 12Z ECMWF BRINGS SOLUTION IN LINE WITH 12Z GFS WHICH
STRENGTHENS SOUTHERLY FLOW ACROSS THE REGION BY TUESDAY AND HOLDS
STRONG UPPER LOW OFF NORTHERN CALIFORNIA COAST. THIS WOULD IMPLY A
DRIER SOLUTION FOR LATE IN THE EXTENDED PERIODS BUT GIVEN
UNCERTAINTY HAVE LEFT WEAK POPS JUST UNDER CLIMO FOR THE PERIOD. DMH

&&

.AVIATION...AN UPPER LEVEL LOW WAS SHIFTING EAST INTO CANADA THIS
AFTERNOON WITH A MOIST AND UNSTABLE SW FLOW OBSERVED ACROSS SRN
IDAHO. SCT-BKN CONVECTION IS EXPECTED ACROSS THE REGION THIS
AFTERNOON/EVE WITH GUSTY WINDS THROUGH 04Z. THE LOW SHIFTS EAST
INTO THE CANADIAN ROCKIES FRIDAY AFTERNOON WITH A SECOND ROUND OF
CONVECTION EXPECTED NEAR THE MONTANA/WYOMING BORDER. VFR
CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. HUSTON

&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WAS OBSERVED MOVING
INTO WRN CANADA THIS AFTERNOON AND IS FORECAST TO MOVE SLOWLY EAST
THROUGH THE WEEKEND. WARM AND UNSTABLE CONDITIONS WILL PROMOTE
SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. COOLER
TEMPERATURES WILL FILTER INTO THE REGION TONIGHT AS THE LOW MOVES
SLOWLY EAST TOWARD THE CANADIAN ROCKIES. BREEZY CONDITIONS ARE
EXPECTED FRIDAY WITH INSTABILITY SHOWERS EXPECTED ALONG THE
MONTANA/WYOMING BORDER. A SECONDARY DISTURBANCE WILL DIG SE ALONG
THE DIVIDE SUNDAY AFTERNOON WHICH WILL LIKELY PROMOTE ANOTHER ROUND
OF CONVECTIVE ACTIVITY ALONG THE MONTANA/WYOMING BORDER. HUSTON

&&

.HYDROLOGY...HAVE CONTINUED FLOOD STAEMENT FOR HENRYS NEAR REXBURG
WITH CONTINUED HIGH FLOWS DUE TO SNOWMELT. OTHER RIVERS IN THE
REGION REMAIN HIGH BUT BELOW FLOOD CONCERN. TEMPERATURES FOR THE
NEXT WEEK EXPECTED TO REMAIN ONLY SLIGHTLY BELOW NORMAL SO
SNOWMELT SHOULD CONTINUE. PRECIPITATION THREATS AT THIS TIME
REMAIN CONVECTIVE AND NOT WIDESPREAD SO BASINS WILL LIKELY
EXPERIENCE HIT OR MISS RAINFALL TOTALS. GROUND IS SATURATED
ESPECIALLY AT HIGHER ELEVATIONS BUT BELIEVE STORMS WILL BE MOVING
QUICK ENOUGH SO FLASH FLOOD THREAT SHOULD BE MINIMIZED. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 11 AM TO 9 PM MDT FRIDAY IDZ021.

&&
Hazardous weather outlook, Jun 23, 3:42 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
342 AM MDT THU JUN 23 2011

IDZ017>025-031-032-240945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
342 AM MDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING...BECOMING MORE ISOLATED TONIGHT. STRONG TO SEVERE STORMS
ARE POSSIBLE WITH STRONG DOWNBURST WINDS AS THE BIGGEST THREAT.
LOCALLY HEAVIER RAIN AND HAIL ARE ALSO POSSIBLE. THE MOST LIKELY
LOCATION FOR STRONG/SEVERE STORMS WILL BE ACROSS NORTHERN AND EASTERN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE OVERALL PATTERN THROUGH THE PERIOD IS FOR COOLER THAN AVERAGE
TEMPERATURES WITH SOME SHOWER AND THUNDERSTORM ACTIVITY. HIGH
WATER LEVELS ARE LIKELY IN SOME AREAS DUE TO MOSTLY SNOWMELT.
THERE COULD BE SOME SHORT TERM RAPID RISES DUE TO HEAVIER RAINFALL
ALTHOUGH PROBABILITIES FOR THAT ARE LOW. THE RIVER FLOOD WARNING
FOR THE HENRYS FORK AT REXBURG REMAIN IN EFFECT. AREAS WE ARE
WATCHING FOR RISING WATER LEVELS ARE THE BEAR RIVER UPSTREAM OF
STEWART DAM...SMALLER STREAMS AND RIVERS IN THE CENTRAL MOUNTAINS
AND ALSO THE HEADWATERS OF THE SNAKE...HENRYS FORK AND TETON
RIVERS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 23, 2:14 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
214 PM MDT THU JUN 23 2011

IDZ022-232115-
ONEIDA ID-POWER ID-CASSIA ID-
214 PM MDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK PINE..MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   HOLBROOK...
   PLEASANTVIEW...
   BUIST...

LAT...LON 4211 11306 4256 11247 4236 11231 4233 11233
      4232 11228 4212 11212 4199 11277 4199 11297
TIME...MOT...LOC 2014Z 241DEG 25KT 4207 11289

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:24 PM MDTSpecial Weather StatementPIHBannock, Bingham51 min
Jun 22, 6:30 PM MDTSpecial Weather StatementPIHBonneville45 min
Jun 23, 1:38 AM MDTSpecial Weather StatementPIHBannock, Caribou37 min
Jun 23, 2:21 AM MDTSpecial Weather StatementPIHCaribou24 min
Jun 23, 6:33 AM MDTSpecial Weather StatementPIHCaribou42 min
Jun 23, 1:41 PM MDTLake Wind AdvisoryPIH31 hr
Jun 23, 2:14 PM MDTSpecial Weather StatementPIHOneida61 min
Jun 23, 2:38 PM MDTSpecial Weather StatementPIHBannock52 min
Jun 23, 3:25 PM MDTSevere Thunderstorm WarningPIHOneida23 min
Jun 23, 3:53 PM MDTSevere Thunderstorm WarningPIHCaribou52 min
Jun 23, 5:51 PM MDTSpecial Weather StatementPIHCuster39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.